Thrombocytopenia is a condition in which the platelets in the blood stream are decreased in numbers. Platelets are vital in blood clotting when the body is injured. A decrease in blood platelets can lead to bruising, nosebleeds, and/or pinpoint sized bleeding in the skin. Platelets can become decreased due to decreased production of platelets in the bone marrow, increased use of platelets through blood clotting, destruction of platelets in the blood or breakdown of platelets in the liver or spleen.
Other People Are Reading
This type of thrombocytopenia happens either as a genetic defect in producing platelets or from a reaction between the developing foetus' platelets and the mother's immune system. Either disease results in severe reactions and, most commonly, death of the affected pup.
This type of thrombocytopenia occurs as a result of a disease process or an immune reaction. Ehrlichia (a tick borne illness) or certain cancers can cause thrombocytopenia. An autoimmune system disorder and vaccine and drug reactions can also cause thrombocytopenia
Ehrlichia is an infection of dogs caused by the parasites Ehrlichia platys or Ehrlichia canis. Wood ticks transmit this disease to dogs, causing an acute or chronic infection. The thrombocytopenia usually is not too severe but may cause bleeding from the nose or gums or prolonged bleeding after drawing blood from a vein.
Primary Immune-Mediated Thrombocytopenia
This disease is an autoimmune disease in which the body--for unknown reasons--attacks the platelets or cells that form platelets. The mainstay treatment for primary immune-mediated thrombocytopenia is to suppress the immune system by using high doses of corticosteroids. The dog may have one episode or repeated episodes of primary immune-mediated thrombocytopenia depending upon the autoimmune disease process.
Drug or Vaccine Reactions
Sometimes a dog can have a reaction to drugs or vaccines that causes a decrease in platelet numbers. Drugs that have been implicated in causing thrombocytopenia include aspirin, acetaminophen and penicillin. Usually the dog's platelet levels will return to normal after discontinuing use of the drug. The drug or vaccination that caused thrombocytopenia should not be repeated in dogs prone to developing this disorder.
Other illnesses or procedures can also cause thrombocytopenia. Chemotherapy or radiation treatments, disorders of the spleen, infections such as Babesiosis, anaplasmosis and heartworm disease, heat (oestrus) and some toxins can also decrease platelet counts in the bloodstream.
- 20 of the funniest online reviews ever
- 14 Biggest lies people tell in online dating sites
- Hilarious things Google thinks you're trying to search for